Heavy Snow, Northern Cook / Northern Lake
- When
- March 17, 3:00 AM CST to 4:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Light snow fell overnight and during the day. 5 inches of snowfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Light snow fell overnight and during the day. An area of enhanced terrain-induced snow fell over the tip of the Arroiwhead where Trout Lake, 10 miles northeast of Grand Marais, had 9.5 inches of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 17, 2:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 AM CST WED MAR 17 2004 .DISCUSSION... SFC TROF MOVG STEADILY EWD ACRS CWA. SNOW HAS ALREADY STOPPED IN WRN ZONES FOR THE MOST PART ALTHO SOME ISOLD SNSH PERSIST AND MAY HAVE TO CARRY SOME FLURRIES INTO EARLY 1ST PD. CURRENT GRIDS SHOW SNOW ENDING IN REST OF CWA BY THIS AFTN AND BASED ON CURRENT TRENDS SEE NO REASON TO CHG THAT. MODELS IN GOOD AGMT ON NXT S/WV SLIDING QUICKLY DOWN IN NW FLO TONIGHT AFFECTING MAINLY OUR SWRN ZONES. MSTR/QPF PROGS INDICATING LESS THAN AN INCH IN THIS AREA...TAPERING OFF TO FLURRIES TWD THE NE. CRIT THKNS FIELDS SUGGEST ALL SNOW. GRIDS NEEDED LTL WORK. ONLY MAJ CHG WAS TO END SNOW OVR WRN ZONES THU AFTN. NEUT OR WAA THRU THU...AND WITH CLD CVR...DIURNAL TEMP RANGES SHUD BE RATHER NARROW. GRIDS STILL IN GOOD AGMT WITH NEW MOS DATA. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 700 AM CST TUE MAR 16 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 700 AM CST TUE MAR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT AROUND ONE INCH OF SNOW IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INCH OR TWO OF SNOW IS POSSIBLE FRIDAY IN NORTH CENTRAL AND NORTHEASTERN MINNESOTA. GALE FORCE WINDS ARE POSSIBLE SATURDAY ON WESTERN LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH GSF
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388709.